|Resistant to 3TC
Jan 4, 2008
Dear Dr. Sherer, I was diagnosed with HIV 18 months ago. My CD4 count is still over 460 (VL over 150.000)but unfortunatly kaposi started and my doctor in Istanbul/Turkey advised me to start with the treatment doesn't matter whatever my CD4 count is. 10 days ago I have started with combivir and stocrin with almost no short term side effects. I still have the pink/purple spots arround my body but I guess it will take a bit more time to get rid of them. Due to some problems in Turkey the results of my resistance test came late out and as it seems my 'Smart' virus has a mutation which is 184V and is resistant to 3TC. I am working abroad almost 2 hours away by fly to Istanbul. I have no chance to find any meds here where I am working. So I am obliged to use combivir, at least a week more until I see my doctor. My question is, after using 17 days combivir and stocrin, is it possible that the virus gets also resistant to stocrin in such a short time? How long it can take aprox.? Should I use another med top of the both meds that I am taking at the moment until I switch the combivir with another one? I appreciate if you could share your oppinion with me! Thnks & regards from this part of the World ;-)
Response from Dr. Sherer
Like other resistance mutations, the M184V impairs the ability of 3TC to reduce HIV replication.
On the other hand, 3TC still exerts an antiviral effect of about 0.5 log decline in the presence of the M184V mutation, so it retains some of its antiviral effect.
Also, the M184V mutation confers a large effect on the 'fitness' of HIV, i.e. it reduces the virus' ability to replicate.
For these latter two reasons, many physicians continue to use 3TC even in the presence of the M184V virus.
In your case, 3TC is still offering you benefit, and it is unlikely to be doing you any harm, so it can still safely be part of your treatment regimen.
However, you and your doctor may want to consider other options for your ART, knowing that the potency of the regimen has been mildly weakened. It is possible that you could develop resistance to this regimen, e.g. to the efavirenz, in a short period of time, so prompt consultation with your doctor on this question makes sense.
However, the fact that you have the M184V virus on your baseline resistance test makes it more likely that you acquired a virus with this mutation, rather than developing it spontaneously. This mutation is very common among transmitted resistance mutations.
What you and your doctor might choose as an alternative depends on what is available in your region. Options include intensification with another NRTI like abacavir or tenofovir, or switch of both the NRTIs and the other drug in the regimen.
You and your doctor may also choose to observe your response to this regimen before making a change. It is quite possible that this regimen would be effective in controlling your virus without any further change, in spite of the presence of the M184V mutation.
Perfect Adherance Yet Drug Resistance
truvada/sustiva mix up
- Can Fluid Buildup Around Eyes And Blurred Vision Be Caused By A Viral Infection Or Hiv?
- Causes Of Temporary Peripheral Neuropathy
- Hiv Symptoms 8 Weeks After Exposure
- When Would Know If You Have Herpes After Coming In Contact?
- What Are The Different Types Of Herpes Zosters Or Shingles?
- Viral Infection Throat And Shingles
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.